Illinois, 2019Flooding in Illinois, March 22 to 31, 2019
March 22 to 31, 2019 · NWS DVN · 2 events in 1 county or zone
Significant flooding occurred across eastern Iowa and northwest Illinois during the Spring of 2019. Moderate to major flooding was observed on the Mississippi River due to snowmelt, frozen ground, ice jams, saturated soils, and rainfall from mid March that continued through the end of the month and into April and May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant flooding occurred across eastern Iowa and northwest Illinois during the Spring of 2019. Moderate to major flooding was observed on the Mississippi River due to snowmelt, frozen ground, ice jams, saturated soils, and rainfall from mid March that continued through the end of the month and into April and May. An initial crest occurred during the third and fourth weeks of March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 22, 5:37 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Mar 22, 5:37 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
637 AM CDT Fri Mar 22 2019
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 234 AM CDT Fri Mar 22 2019
GOES satellite imagery showed clear skies across a large portion of
the Midwest. High pressure was centered in south-central Canada but
extended well to the south. Recent surface observations in eastern
Iowa and northwest Illinois had temperatures ranging from the mid
30s to lower 40s with WNW winds around 10 mph.
&&
.SHORT TERM...(Today through Saturday)
ISSUED AT 234 AM CDT Fri Mar 22 2019
Nice and dry weather is expected through the first half of the
weekend.
Today
Steady north winds and 925-850mb cold air advection will be offset
by plenty of sun, which will help boost temps into the mid to upper
40s in the north and low to mid 50s further south. High pressure and
light winds, along with a dry air mass, will allow temperatures to
fall into the 20s tonight.
Saturday
After a chilly start in the morning, temps will quickly rebound into
the low to mid 50s for afternoon highs. A developing area of light
rain may reach the far southwest forecast area late in the
afternoon, but most of the wet weather should hold off until
Saturday night. Uttech
.LONG TERM...(Saturday Night through Thursday)
ISSUED AT 234 AM CDT Fri Mar 22 2019
The long term period has relatively quiet weather forecast with
active weather bookending the period. The first system will occur
Saturday night into Sunday across the area, the second system looks
to occur Thursday and Friday. Overall a warming trend with
temperatures are expected through the period as temps into the 60s
look likely Thursday across the area. While temperatures at the
beginning of the work week look to be cooler, a higher sun angle
means that the warmth of the sun will lead to more enjoyable
sensible weather.
Overall setup of the first system is a closed H5 circulation with
the low nearly stacked west of the area. Weak prefrontal waves will
aide in bringing in warmer more moist air to the area. As the
closed system approaches the area, the upper level wave is sheared
out and rapidly moves east of the area through Sunday evening. This
means that overall forcing for the system will be weak. Looking at
the thermodynamics of the system, guidance has MUCAPE south of I80
on Sunday. This CAPE may translate into heavier showers across the
area and even possibly a rumble or two of thunder. As previous
shifts mentioned, guidance does have heavier bands of QPF than the
general 0.25 to 0.50 that we are advertising for the event. We
should be able to handle the 0.25 to 0.50 inches of rain from a
hydro perspective. I wouldn't be surprised if some areas see close
to one inch of QPF from this system. Confidence remains low where
the heaviest QPF could set up, so will not change QPF with this
forecast. This will be a target of opportunity for later shifts.
Late next week, guidance differs on the momentum field and thus the
timing of the system. That said they both agree on cyclogenesis
occurring close to the area. Early looks at the temp fields suggest
warm temps across the area. We could see thunder with this system
along with heavier QPF owing to the stronger upper level wave.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 636 AM CDT Fri Mar 22 2019
No changes to the previous forecast: VFR will prevail through
this TAF period. High pressure will lead to light winds,
unrestricted visibilities, and little in the way of clouds.
&&
.HYDROLOGY...
Issued at 850 PM CDT Thu Mar 21 2019
Active melting of the snow pack across Minnesota, Wisconsin and
northern Iowa is expected this weekend as above normal temperatures
move into the Midwest. Latest NOHRSC analysis shows an average of 3-
4 inches of water equivalent locked up in the snowpack, with large
swaths over 5 inches across portions of northwest Wisconsin and
eastern Minnesota.
Beyond this weekend, there has been a persistent signal suggesting
temperatures will cool to around normal late this month and into
early April as more zonal to northwesterly flow is favored. Snowmelt
would continue across Minnesota, Wisconsin and northern Iowa but at
a slower rate.
Long range outlooks from the Climate Prediction Center continue to
indicate a risk of above normal precipitation and eventually above
normal temperatures through mid April. However, the highest risk for
heavy precipitation continues to be from the southern Plains east
into the deep south.
Forecast models are indicating a storm system occurring late this
weekend and into early next week. At this time, the risk for heavy
precipitation is from Kansas across Missouri and into southern
Illinois.
Current river status:
Most tributary rivers have crested and are falling. The three
exceptions remain the Wapsipinicon River near DeWitt (which will
remain near crest through early Sunday), the Cedar River downstream
of Cedar Bluff, and the Iowa River from Columbus Junction to the
mouth of the Mississippi.
On the Mississippi, flow contributions from tributary rivers are
combining with the first crest to slowly push river levels higher
from Burlington on south to Gregory Landing.
**Updated** Have issued a flood warning for higher severity on the
Mississippi River at Muscatine where the river is expected to
reach major flood stage of 20 feet by Monday morning.
Additional flow is working its way down the Mississippi from
Guttenberg down through Keithsburg. This flow is routed water
from the upper Mississippi and its tributaries that was already in
the river system. This flow will keep the Mississippi high along
its length.
There will likely be a another crest along the Mississippi and its
tributary rivers when the snow across Minnesota, Wisconsin and
northern Iowa melts. While the timing of this flood crest is
uncertain, the most likely time frame is April 10th through the
25th. If temperatures across the Midwest are warmer than the current
forecasts and outlooks, the next flood crest may move forward by 7
to 10 days.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Gibbs
AVIATION...Uttech
HYDROLOGY...Haase/Speck
Hazardous weather outlook, Mar 22, 2:13 AM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
313 AM CDT Fri Mar 22 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
313 AM CDT Fri Mar 22 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Widespread moderate to major flooding is underway on most area
rivers. Please see the latest Flood Statements and Flood Warnings
for details.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Moderate to major flooding of many areas rivers will continue
through next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Flood, Rock Island
- When
- March 22, 7:00 AM CST to March 31, 11:59 PM CST
- Where
- Rock Island County, 2.06 mi N of Illinois City to 5.54 mi N of Illinois City
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 41.430, -90.904
Heavy rain and snow melt across the region caused the Mississippi River at Lock and Dam 16 near Illinois City to to rise above the major flood stage of 18 feet on March 22nd. the river remained above the major flood stage through the end of the month. An initial crest of 19.20 feet occurred around midday on the 25th into late in the day on the 25th.
Flood, Rock Island
- When
- March 23, 11:30 AM CST to March 31, 11:59 PM CST
- Where
- Rock Island County, 0.7 mi ENE of East Moline to 1.44 mi SW of East Moline
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 41.524, -90.457
Heavy rain and snow melting across the region caused the Mississippi River to rise above its major flood stage on March 23rd and remain above the major flood stage through the end of the month. An initial crest of 18.50 feet occurred late in the day on the 24th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in New York, March 22 to 23, 20191 death · 11 events
- Sneakerwave in California, March 22, 20191 death · 1 event
- Winter Storm and Winter Weather in Vermont, March 22 to 23, 2019$235,000 · 16 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 22, 201951 kt wind · 57 events
- Winter Storm and Winter Weather in New York, March 22 to 23, 2019$70,000 · 9 events
- Flood in North Dakota, March 22 to 24, 2019$70,000 · 1 event
- Tornadoes and Flood in Texas, March 22, 20192.75 in hail · 34 events
- Flooding in South Dakota, March 22 to 31, 201926 events
- High Wind in Virginia, March 22, 2019$17,000 · 52 kt wind · 3 events
- Avalanche and Winter Weather in California, March 22 to 23, 20191 injured · 3 events
- High Surf in Hawaii, March 22 to 23, 201911 events
- Damaging Winds in Virginia, March 22, 201951 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815656, 815653.